Alert archive / Alabama / River Flood Warnings in 2020

River Flood Warning 95, NWS Mobile, AL

October 28, 2020Mobile County, Alabama

NWS Mobile, AL issued this river flood warning at Oct 28, 2020, 12:34 PM CDT for Mobile County, Alabama. It took effect at Oct 28, 2020, 8:42 PM CDT. It was in force for 21 days.

The area

The outline as issued.

The facts

Issued
Oct 28, 2020, 12:34 PM CDT (17:34 UTC)
In effect from
Oct 28, 2020, 8:42 PM CDT
Expired
Nov 18, 2020, 11:34 AM CST
In force
21 days
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
Minor

County Mobile County, AL

The radar

The Mobile radar (KMOB), 25 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Bayou Sara at Saraland (SARA1).

Action stage
3 ft
Minor stage
4 ft
Moderate stage
5 ft
Major stage
7.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02470805, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

566 
WGUS44 KMOB 281734
FLWMOB

BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Mobile AL
1234 PM CDT Wed Oct 28 2020

...The National Weather Service in Mobile AL has issued a Flood 
Warning for the following rivers in Alabama...

  Bayou Sara At Saraland affecting Mobile County.

For the Bayou Sara...including Saraland...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued late tonight at 1245 AM CDT.

&&


ALC097-290545-
/O.NEW.KMOB.FL.W.0095.201029T0142Z-000000T0000Z/
/SARA1.1.ER.201029T0142Z.201029T1200Z.201030T0224Z.NO/
1234 PM CDT Wed Oct 28 2020

The National Weather Service in Mobile has issued a

* Flood Warning for
  the Bayou Sara At Saraland.
* From this evening until further notice.
* At 10:45 AM CDT Wednesday the stage was 3.0 feet.
* Flood stage is 4.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage this 
  evening to a crest of 4.6 feet tomorrow morning. It will then fall 
  below flood stage late tomorrow evening.
* Impact...At 5.0 feet, Street flooding east of the railroad becomes 
  widespread.


&&

LAT...LON 3083 8807 3083 8805 3085 8805 3087 8803
      3087 8802 3082 8804 3081 8806 3082 8807

$$

MOB
2 follow-up statements
794 
WGUS84 KMOB 290645
FLSMOB

Flood Statement
National Weather Service Mobile AL
145 AM CDT Thu Oct 29 2020

...The Flood Warning continues for the following river in Alabama...

  Bayou Sara At Saraland affecting Mobile County.

For the Bayou Sara...including Saraland...Minor flooding is forecast.

Additional information is available at www.weather.gov.

The next statement will be issued as additional information becomes 
available.

&&


ALC097-291845-
/O.EXT.KMOB.FL.W.0095.000000T0000Z-201030T0825Z/
/SARA1.1.ER.201029T0424Z.201029T1200Z.201030T0224Z.NO/
145 AM CDT Thu Oct 29 2020

...The Flood Warning is now in effect until late tonight...

The Flood Warning continues for
  the Bayou Sara At Saraland.
* Until late tonight.
* At 10:45 AM CDT Wednesday the stage was 3.0 feet.
* Flood stage is 4.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise to a crest of 4.6 feet 
  this morning. It will then fall below flood stage late this 
  evening.
* Impact...At 5.0 feet, Street flooding east of the railroad becomes 
  widespread.


&&

LAT...LON 3083 8807 3083 8805 3085 8805 3087 8803
      3087 8802 3082 8804 3081 8806 3082 8807

$$
594 
WGUS84 KMOB 291506
FLSMOB

Flood Statement
National Weather Service Mobile AL
1006 AM CDT Thu Oct 29 2020

...The Flood Warning continues for the following rivers in Alabama...

  Bayou Sara At Saraland affecting Mobile County.

For the Bayou Sara...including Saraland...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

&&


ALC097-300315-
/O.EXT.KMOB.FL.W.0095.000000T0000Z-201030T0712Z/
/SARA1.1.ER.201029T0424Z.201029T1400Z.201030T0112Z.NO/
1006 AM CDT Thu Oct 29 2020

...The Flood Warning is now in effect until just after midnight 
tonight...

The Flood Warning continues for
  the Bayou Sara At Saraland.
* Until late tonight.
* At 9:00 AM CDT Thursday the stage was 4.6 feet.
* Flood stage is 4.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 9:00 AM CDT Thursday was 4.6 feet.
* Forecast...The river is expected to fall below flood stage this 
  evening and continue falling to 1.5 feet Tuesday morning.
* Impact...At 5.0 feet, Street flooding east of the railroad becomes 
  widespread.


&&

LAT...LON 3083 8807 3083 8805 3085 8805 3087 8803
      3087 8802 3082 8804 3081 8806 3082 8807

$$

MOB

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this river flood warning went out at Oct 28, 12:22 PM CDT, 12 minutes earlier.

Area forecast discussion, Oct 28, 12:22 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1222 PM CDT Wed Oct 28 2020

.NEAR TERM /Now Through Thursday/...An upper level ridge sits off
the southeastern coast of the United States. Meanwhile, a cutoff
upper level low is transiting the south-central Plains states
this afternoon and tonight. Hurricane Zeta careens towards the
southeastern Louisiana coast tonight and across eastern MS/central
AL bringing significant impacts to the region.

Through this afternoon, the outer rain bands of Hurricane Zeta
continue to push onshore producing heavy rainfall and some gusty
winds. Isolated tornadoes remain possible in these rainbands, and
a local flash flooding threat for urban and low lying areas
remains possible. Hurricane Zeta will track through eastern MS and
western AL this evening and tonight, before departing the area
during the overnight hours. A breakdown of impacts can be found
below.

Hurricane Zeta will move through the area tonight, bringing a wide
range of significant impacts. Our greatest risk this evening
comes from the potential for widespread damaging winds associated
with Hurricane Zeta. Generally anticipate winds to begin to ramp
up across southeastern MS and southern AL by this evening, with
tropical storm force (>39mph) wind gusts that gradually overspread
the area late afternoon into early evening. With the approach of
the core of Zeta after sunset, anticipate winds to increase to 40
to 50mph sustained along and west of I-65, with some spots in
southeastern MS to 60mph sustained during the late evening hours.
Wind gusts will be unusually high with Zeta as it begins to
undergo extra- tropical transition and a very robust 925mb jet
develops on its east side with winds just above the surface at 90
to 100mph. With any convection this will allow for winds of 80 to
90mph to transfer to the surface in gusts, with frequent gusts of
this magnitude likely over southeastern MS where we recently
upgraded to a hurricane warning. Across the rest of the region,
anticipate wind gusts west of I-65 to be between 60 and 75mph,
with isolated higher gusts under any intense convection. Winds of
this magnitude will result in numerous downed trees and power
lines, with widespread to numerous power outages expected. East
of I-65, winds will generally gust in the 30 to 50mph range, with
lesser wind gusts further east. A Hurricane Warning is in place
for southeastern MS counties including Perry, Greene, Stone, and
George counties. A Tropical Storm Warning is in effect for the
remainder of our counties across southern AL and the FL panhandle.

Storm surge of 6 to 9 feet through Dauphin Island, and 3 to 5
feet across Mobile Bay to the AL/FL border is expected this
evening. Further east through the Florida Panhandle expect 2 to 4
feet. Storm surge will rapidly begin to occur this evening and
linger through the overnight hours. In addition to the storm
surge, high surf of 15 to 20 feet is expected, along with
significant beach erosion. A high risk of rip currents remains in
effect through Thursday night. A High Surf Advisory and Coastal
Flood Advisory remain in effect for the AL/FL coastline. A Storm
Surge Warning remains in effect for the AL/FL coastline.

Heavy rainfall is expected across a large portion of the region,
primarily west of I-65. Rainfall totals of 3 to 6 inches are
expected, with locally 8 inches possible. Given the fast motion of
the hurricane, this should help limit more significant rainfall
totals. Heavy rain bands will gradually begin to move onshore this
evening, with isolated showers and thunderstorms already being
observed this morning and afternoon across southern AL/FL and
eastern MS. Heavy rainfall may result in areas of flash flooding,
particularly in low lying and urban areas. A Flash Flood Watch
remains in effect through Thursday morning.

Isolated tornado risk will continue to ramp up this afternoon and
evening in association with the outer bands of Hurricane Zeta.
Shear and instability will continue to increase this afternoon and
evening along the coast, spreading inland during the evening and
overnight hours. Currently 30 to 40kts of surface to 6km shear is
in place over the area, which will increase in earnest as the
right front quadrant of Zeta approaches. Likewise, sfc-1km and
sfc-3km SRH is around 100 to 200 m2/s2 currently, and will
substantially increase through this evening. In conjunction with
1,000 to 1,500 J/kg of surface based CAPE and 500 to 1,000 J/kg of
mixed layer CAPE, which should persist through the evening, an
isolated tornado threat will materialize. This favorable
juxtaposition of ingredients will continue to move onshore this
afternoon and evening, and overspread much of the CWA across
central/eastern AL and the FL panhandle. The Storm Prediction
Center currently has a slight risk for isolated tornadoes across
southeastern MS, southern AL, and the FL panhandle. The best
threat for tornadoes appears to materialize closer to sunset
across coastal counties of AL, before shifting inland through the
rest of the evening and night.

Once Zeta has moved out of the area, a cold front will quickly
follow suit on Thursday. This will bring in a refreshingly dry,
cool air mass with temperatures in the lower 70's by Thursday afternoon
and dewpoints in the upper 40's. MM/25

&&

.AVIATION...
18Z issuance...Hurricane Zeta is the focus for this TAF period,
with significant impacts anticipated. Expect mostly MVFR to IFR
conditions this afternoon underneath any rain showers and
thunderstorms from Zeta's outer rain bands. This evening,
conditions deteriorate rapidly with IFR to LIFR conditions
expected as the core of Zeta moves across the region. In addition
to very low cigs and vis, intense winds are expected, mainly
during the 00z to 0400z period, with strong winds surrounding that
time frame. At peak, expect sustained winds to tropical storm
force 40 to 50kts, higher further west over KMOB and KBFM, with 30
to 40kts nearer KPNS. Wind gusts will be very high, approaching
60kts at MOB and BFM, and 45kts at PNS. Wind shear will be
extreme, increasing to 50 to 60kts near 00z out of the southeast
around FL020. This will gradually abate overnight tonight. MM/25

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through Thursday morning for ALZ051>055-
     261>266.

     Tropical Storm Warning for ALZ051>060-261>266.

     High Rip Current Risk through late Thursday night for ALZ265-266.

     Storm Surge Warning for ALZ265-266.

     High Surf Warning until 6 PM CDT Thursday for ALZ265-266.

FL...Tropical Storm Warning for FLZ201>206.

     High Rip Current Risk through late Thursday night for FLZ202-204-
     206.

     Storm Surge Warning for FLZ202-204.

     High Surf Warning until 6 PM CDT Thursday for FLZ202-204-206.

     Coastal Flood Advisory until 6 AM CDT Thursday for FLZ206.

MS...Hurricane Warning for MSZ075-076-078-079.

     Flash Flood Watch through Thursday morning for MSZ067-075-076-
     078-079.

     Tropical Storm Warning for MSZ067.

GM...Tropical Storm Warning for GMZ630>636-650-655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 4:53 AM CDTSpecial Marine WarningMOB97 min
Oct 28, 3:06 PM CDTSpecial Marine WarningMOB39 min
Oct 28, 4:37 PM CDTTornado WarningMOBEscambia23 min
Oct 28, 5:20 PM CDTSpecial Marine WarningMOB55 min
Oct 28, 5:48 PM CDTSpecial Marine WarningMOB57 min
Oct 28, 6:13 PM CDTSpecial Marine WarningMOB92 min
Oct 28, 6:25 PM CDTTornado WarningMOBBaldwin20 min
Oct 28, 6:27 PM CDTSpecial Marine WarningMOB33 min
Oct 28, 6:44 PM CDTTornado WarningMOBBaldwin31 min
Oct 28, 6:47 PM CDTSpecial Marine WarningMOB88 min

Nearby

River Flood Warnings in Alabama, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.